Z007

 

Case report: Multi-factorial hyponatraemia in hypopituitarism

 

A Diddapur1, S Choudhury1,2, K Meeran1,2, 1Department of Endocrinology, Charing Cross Hospital, Imperial College Healthcare NHS Trust, 2Endocrinology and Investigative Medicine, Department of Metabolism, Digestion and Reproduction, Imperial College London

 

Introduction: Glucocorticoid replacement therapy is essential in treating patients with adrenal insufficiency. Administering the right dose and reproducing the pulsatile release of cortisol is still a major challenge. Hyponatraemia can occur after periods of hypocortisolism, but the mechanism is poorly understood. We present the case of a patient with known pituitary failure following transsphenoidal surgery and pituitary radiotherapy in 2012 for a craniopharyngioma, who developed hyponatraemia following a reduction in her prednisolone dose.

 

Report of the case: A 74-year-old female attended follow up pituitary clinic in July 2019. She reported tiredness spanning the past month, with a persistent cough, confusion (reported later by her husband) and intermittent vomiting episodes following reduction of her prednisolone to 1mg daily (8-hour level: 40 µg/L) from a previously stable 2.5mg daily. Routine bloods revealed she was hyponatraemic with a sodium of 114 mmol/L and slightly hyperkalaemic (potassium 5.5 mmol/L). Her previous serum sodium was ~131 mmol/L and baseline creatinine of ~130 µmol/L with normokalaemia (from 2017). She was called back and admitted to the hospital.

 

Her biochemistry on admission was: Sodium: 114 mmol/L; Potassium: 5.2 mmol/L; Creatinine: 101 µmol/L; eGFR: 47 ml/min; Serum osmolality:  240 mosm/L; Urine osmolality: 310 mosm/L; Urine sodium: 74 mmol/L

Urine potassium: 40.0 mmol/L; TSH: 0.72 mU/L Free T4: 11 pmol/L.

 

The patient’s additional past medical history includes type 2 diabetes (HbA1c- 71 mmol/mol in January 2019), hypercholesterolemia, asthma, right nephrectomy for renal cell carcinoma (2010). Her growth hormone, gonadotrophin, and glucocorticoid axes were deficient, with only the latter being treated with replacement. In addition to antihypertensives and inhalers for asthma and atorvastatin, her medication included gliclazide 40mg BD, linagliptin 5mg OD, metformin 500mg BD and importantly, prednisolone 1mg OD. Her prednisolone day curve on 2mg is plotted below:

 

 

On examination, the patient was noted to be dehydrated and hypovolaemic as a result of the vomiting. She was given IV normal saline slowly over 12 hours in addition to 100mg hydrocortisone QDS. Her blood sodium dramatically improved overnight from 116 mmol/L to 125 mmol/L. Urine MC&S grew E. coli sensitive to ciprofloxacin which likely contributed to her decompensation. The response to saline confirms that she was partly dehydrated.

 

Despite treatment with antibiotics, careful rehydration and IV glucocorticoids, the patient’s sodium later came down to 122 mmol/L, one week after admission, suggesting that in addition to the dehydration, she also had partial SIADH. She required further fluid restriction to 1 L/day, before the sodium returned to 128 mmol/L and the patient was discharged on prednisolone 3mg OD as glucocorticoid replacement.

 

This patient had acute adrenal insufficiency, precipitated by a UTI and reduction of glucocorticoid dosing, complicated by vomiting and a background of probable SIADH. It is possible that the apparent SIADH occurred because of the lack of glucocorticoid affecting free water clearance.

 

Learning points:

1. Reducing a patient’s long-term steroid exposure is important but must be done carefully to avoid acute illness.

2. Extra care must be taken when the baseline sodium is already low or there are pathologies affecting salt-water homeostasis, such as SIADH or diabetes insipidus.

3. The diagnosis of SIADH can only be made in patients who have adequate levels of thyroxine and glucocorticoids, as apparent SIADH occurs when either of these are insufficient.